Massive Spontaneous Haemothorax after Rivaroxaban Therapy for Acute Pulmonary Embolism

  • Yan Denise Tan Department of Medicine, Sengkang General Hospital, Singhealth, Singapore
  • Kai Heng Raymond Goh Department of Medicine, Sengkang General Hospital, Singhealth, Singapore
  • Heng Joo Ng Department of Haematology, Singapore General Hospital, Singhealth, Singapore

Keywords

Spontaneous haemothorax, pulmonary embolism, pulmonary infarction, rivaroxaban, anticoagulation

Abstract

Spontaneous haemothorax complicating the treatment of pulmonary embolism is rare and potentially fatal. We describe a patient with pulmonary embolism and severe pleuritic pain who developed a life-threatening haemothorax 10 days later while on rivaroxaban therapy. This case highlights the fact that severe pleuritic pain associated with pulmonary embolism may indicate subclinical infarction of tissue near the visceral pleura with an increased risk of pleural effusion and the subsequent development of a haemothorax. It is important to recognise such danger signs warranting closer attention, especially since the increased use of direct oral anticoagulants has facilitated ambulatory care and this complication may manifest in the outpatient setting.

References

  • Patrini D, Panagiotopoulos N, Pararajasingham J, Gvinianidze L, Iqbal Y, Lawrence DR. Etiology and management of spontaneous haemothorax. J Thorac Dis 2015;7(3):520–526.

  • Light RW. Pleural effusion in pulmonary embolism. Semin Respir Crit Care Med 2010;31(6):716–722.

  • Rostand RA, Feldman RL, Block ER. Massive hemothorax complicating heparin anticoagulation for pulmonary embolus. South Med J 1977;70(9):1128–1130.

  • Wick MR, Ritter JH, Schuller D. Ruptured pulmonary infarction: a rare, fatal complication of thromboembolic disease. Mayo Clin Proc 2000;75(6):639–642.

  • Simon HB, Daggett WM, DeSanctis RW. Hemothorax as a complication of anticoagulant therapy in the presence of pulmonary infarction. JAMA 1969;208(10):1830–1834.

  • Abu Hishmeh M, Srivastava P, Lougheide Q, Srinivasan M, Murthy S. Massive spontaneous hemothorax as a complication of apixaban treatment. Case Rep Pulmonol 2018;2018:8735036.
  • Published: 2019-09-27

    Issue: LATEST ONLINE (view)

    Section: Articles

    How to cite:
    Tan, Y. D., Goh, K. H. R., & Ng, H. J. (2019). Massive Spontaneous Haemothorax after Rivaroxaban Therapy for Acute Pulmonary Embolism. European Journal of Case Reports in Internal Medicine, 2. https://doi.org/https://doi.org/10.12890/2019_001236